Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Asthma symptoms, inhaler ventolin, yeast infection in mouth, side effects of inhalers ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 243 Questions
My 14 year old daughter is on an extremely competitive soccer team. Her rigorous training sometimes brings on asthma type symptoms. Our GP prescribed a rescue inhaler, Ventolin. I put 2 and 2 together that she is now dealing with a yeast infection in her tongue and mouth, as she has sores around her mouth and bleeding tongue. Besides rinsing out her mouth after inhaler use, are there any other alternatives to treatment than inhalers or prevention of side effects?
Posted Mon, 16 Apr 2012 in Asthma and Allergy
Answered by Dr. Sapan J. Pandya 22 minutes later

Thanks for your query

VENTOLIN Inhaler contains, Albuterol Sulphate, a fast-acting bronchodilator. Fast-acting bronchodilators help to quickly open the airways in your lungs so that you can breathe more easily.

Albuterol is very useful in exercise-induced bronchospasms (asthma type symptoms due to rigorous training or heavy exercise), which causes acute breathlessness.

Normally fungal / yeast infection (also known as Thrush / Oral Candidiasis) on tongue and in mouth do not occur because of Albuterol but occur when Steroid-containing inhalers are used.

Kindly check out whether she has been using any other inhaler, may be given to her by her coach or colleague. Steroid-containing inhalers decrease the local immunity and allow the micro-organisms which are present in the oral cavity to flourish.

Albuterol may cause throat irritation, viral antifungal oral rinse solutions which can be used for acute disease.
Folic Acid (5 mg) twice a day can be taken with food.

I hope my answer has been adequate and informative. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
Follow-up: Asthma symptoms, inhaler ventolin, yeast infection in mouth, side effects of inhalers ? 5 hours later
Dr. Pandya,

our GP called in Proventil after I gave his office staff my daughter's symptoms. This is also a steroid, correct? Also, should she be continuing to use the inhaler although she currently has the mouth, tongue sores and bleeding, or should she refrain until it is healed? Is there anything over the counter that can be used to treat the sores?

Thank you,
Answered by Dr. Sapan J. Pandya 1 hour later

Thanks for writing back to me.

No, let me make it very clear - Neither PROVENTIL nor VENTOLIN contains steroid.
You have said "This is also a steroid, correct?" Neither of the two are steroids.
Both contain the same molecule, ALBUTROL, only different manufacturers.
ALBUTROL has very minor role in causing fungal infection in mouth.
She may continue to use ALBUTROL only if needed, that is SOS.

You said that she needed it only after vigorous exercise.
So avoid any vigorous exercise and thus avoid ALBUTROL till the mouth problem is sorted out.
Anyway she does not have to take ALBUTROL regularly.

To treat her mouth sores.
Antifungal oral rinse solutions which can be used for acute disease.
Folic Acid (5 mg) twice a day can be taken with food.

Wish your daughter Good Health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor